Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 231, NWS Tallahassee, FL

August 31, 2018Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 2018, 12:40 PM CDT for Bay County, Walton County, Washington County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 12:40 PM CDT (17:40 UTC)
Expired
Aug 31, 2018, 1:17 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Walton County, FL, Washington County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS52 KTAE 311740
SVRTAE
FLC005-131-133-311830-
/O.NEW.KTAE.SV.W.0231.180831T1740Z-180831T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1240 PM CDT FRI AUG 31 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bay County in the Panhandle of Florida...
  Southeastern Walton County in the Panhandle of Florida...
  Southwestern Washington County in the Panhandle of Florida...

* Until 130 PM CDT.

* At 1239 PM CDT, Doppler radar indicated a severe thunderstorm
  capable of producing damaging winds in excess of 60 mph. This storm
  was located 11 miles northwest of Lynn Haven, and moving northwest
  at 15 mph.

* Locations impacted include...
  Live Oak, Freeport, Ebro, Hinsons Crossroads, West Bay, Red Bay,
  Seminole Hills, Bruce, Red Head, Eucheeanna, Holmes Valley, Millers
  Ferry, Pine Log, Knox Hill, Bunker, Laird and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 3047 8613 3048 8614 3047 8615 3065 8606
      3070 8587 3070 8584 3042 8560 3022 8579
      3040 8611 3041 8612 3042 8614 3043 8612
      3043 8616 3045 8616
TIME...MOT...LOC 1739Z 131DEG 14KT 3039 8574 

$$

30-PULLIN
2 follow-up statements
351 
WWUS52 KTAE 311807
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
107 PM CDT FRI AUG 31 2018

FLC005-311816-
/O.CAN.KTAE.SV.W.0231.000000T0000Z-180831T1830Z/
Bay FL-
107 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3065 8606 3070 8584 3044 8562 3044 8577
      3032 8577 3044 8586 3041 8588 3029 8580
      3031 8576 3028 8573 3024 8577 3026 8586
      3029 8585 3030 8581 3034 8584 3041 8596
      3034 8599 3043 8616
TIME...MOT...LOC 1806Z 131DEG 14KT 3046 8583 

$$

FLC131-133-311830-
/O.CON.KTAE.SV.W.0231.000000T0000Z-180831T1830Z/
Walton FL-Washington FL-
107 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN WALTON AND SOUTHWESTERN WASHINGTON COUNTIES...

At 106 PM CDT, a severe thunderstorm was located 13 miles southwest
of Vernon, moving northwest at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Live Oak, Freeport, Ebro, Hinsons Crossroads, Red Bay, Bruce, Red
Head, Eucheeanna, Holmes Valley, Millers Ferry, Pine Log, Knox Hill
and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3065 8606 3070 8584 3044 8562 3044 8577
      3032 8577 3044 8586 3041 8588 3029 8580
      3031 8576 3028 8573 3024 8577 3026 8586
      3029 8585 3030 8581 3034 8584 3041 8596
      3034 8599 3043 8616
TIME...MOT...LOC 1806Z 131DEG 14KT 3046 8583 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
590 
WWUS52 KTAE 311817
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
117 PM CDT FRI AUG 31 2018

FLC131-133-311827-
/O.CAN.KTAE.SV.W.0231.000000T0000Z-180831T1830Z/
Walton FL-Washington FL-
117 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are 
still possible with this thunderstorm as it moves east into Walton 
County.

LAT...LON 3065 8606 3070 8584 3044 8562 3044 8577
      3032 8577 3044 8586 3041 8588 3029 8580
      3031 8576 3028 8573 3024 8577 3026 8586
      3029 8585 3030 8581 3034 8584 3041 8596
      3034 8599 3043 8616
TIME...MOT...LOC 1814Z 131DEG 14KT 3049 8587 

$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:03 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 31, 12:03 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
103 PM EDT Fri Aug 31 2018

.AVIATION [Through 18Z Saturday]...

SCT SHRA/TSRA continue to slowly develop across the region at this
hour. Expect activity to increase in coverage late this afternoon
and this evening, affecting all terminals. Reductions in vsby and
CIGS expected under any storms. CIGs will lower once again prior
to sunrise, with MVFR to IFR conditions expected at most sites.
Prevailing wind out of the southeast AOB 10kts through the period.

&&

.PREV DISCUSSION [1008 AM EDT]...

.NEAR TERM [Through Today]...

Low clouds will scatter out this morning with partly cloudy skies
today. Showers and thunderstorms over the Gulf waters will have a
tendency to propagate into the Florida Panhandle through the mid-
afternoon, especially west of the Big bend. Additional showers and
thunderstorms will develop this afternoon and evening along the
seabreeze boundaries and move inland, with the greatest coverage
near the Suwanee River and northwest of the Big Bend. High temps
will be slightly below average across the western FL panhandle and
southeast AL due to cloud cover and near average elsewhere.

.SHORT TERM [Tonight Through Sunday Night]...

Tonight the local area will be on the western fringe of deep layer
ridging anchored just off the Mid Atlantic coast. Showers/storms
lingering from coastal convection moving inland should be
dissipating by 8PM. However, another batch should be moving SE to
NW from central FL up through the Panhandle around this time,
aided by a weak surface low likely forming along an easterly sea
breeze boundary. The CAM guidance is consistently showing this
but does show it dissipating as it moves westward into a region
that will be worked over from earlier convection, along with the
loss of daytime heating. After those dissipate, the night should
be mostly dry over land.

Looks like a similar set up for Saturday/Saturday night as we saw
for Friday, although not as much surface convergence will be present.
The highest chances of rain will be concentrated west of the
local area due to a weak LLJ forming. But we will still see the
normal afternoon convection with a potential for additional storms
to move SE to NW again from central FL along the prevailing east-
southeasterly flow.

As the high pressure system settles southward, flow turns more due
easterly Sunday. This should translate to an earlier start to the
westward progression of the storms (before 8Pm ish like previous
nights). Storms should be diminishing by midnight.

A strong to severe storm cannot be ruled out either day Sat/Sun with
both showing similar soundings. Shear is non existent and
instability may end up slightly higher on Sunday, especially if we
don't get as much late morning/early afternoon seabreeze convection
as we normally get. Highs will be in the upper 80s/near 90 with lows
in the lower 70s.

.LONG TERM [Monday Through Friday]...

The deep layer ridge builds westward on Monday with a continued
easterly flow. Unfortunately, that won't dampen the rain chances
very much. A weak upper wave progresses NE to SW Monday afternoon,
increasing rain chances from east to west. The batch of
showers/storms should be able to make it across most of the area
before dissipating with the lack of daytime heating.

A weak tropical like wave or surface low may press northward into
the ridge starting on Tuesday along the FL big bend and move
westward through Thursday. At most, this will give the area an
increased chance of rainfall. (ECMWF tracks the highest precip to
our west while the GFS has it over the local area) With the
continued easterly flow Thursday/Friday, high chances of rain
still exist as weak waves continue to move along south of the
upper ridge. No matter what happens with the said "tropical" wave;
it's going to be a rainy week.

.MARINE...

Southeasterly flow of 10 to 15 knots with seas of 2 to 4 feet are
expected over the next few days. Both will increase by Sunday
night into Monday as an upper level system impacts the region.
Scattered to numerous showers and thunderstorms are expected each
day with highest chances Tuesday and Wednesday.

.FIRE WEATHER...

With relatively moist conditions in place, hazardous fire weather
conditions are not expected over the next few days.

.HYDROLOGY...

Localized heavy rainfall is possible in thunderstorms over the
next 7 days. More widespread moderate to heavy rain is possible
for the Tuesday through Thursday time frame but basin averaged
amounts will only be around 2 inches. Widespread flooding is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   89  73  91  72  90 /  60  60  50  40  50
Panama City   86  72  88  73  89 /  60  50  60  30  50
Dothan        87  71  89  71  88 /  60  50  50  20  50
Albany        90  73  91  73  90 /  50  40  50  20  50
Valdosta      90  72  91  72  89 /  60  30  50  10  50
Cross City    90  73  92  72  90 /  60  40  50  30  50
Apalachicola  85  75  87  75  87 /  50  60  50  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Franklin-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...LF
LONG TERM...LN
AVIATION...Pullin
MARINE...LF
FIRE WEATHER...LN
HYDROLOGY...LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:33 AM CDTSpecial Marine WarningTAE42 min
Aug 31, 10:04 AM CDTRip Current StatementTAEFranklin, Walton12 hr
Aug 31, 10:11 AM CDTSpecial Marine WarningTAE37 min
Aug 31, 12:50 PM CDTSpecial Marine WarningTAE18 min
Aug 31, 1:19 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor41 min
Aug 31, 1:47 PM CDTSpecial Weather StatementTAEWalton28 min
Aug 31, 1:58 PM CDTSpecial Weather StatementTAEWakulla32 min
Aug 31, 2:00 PM CDTSpecial Weather StatementTAETaylor45 min
Aug 31, 2:19 PM CDTSpecial Weather StatementTAEBay26 min
Aug 31, 2:21 PM CDTSpecial Weather StatementTAELeon39 min
Aug 31, 2:22 PM CDTSpecial Marine WarningTAE35 min
Aug 31, 2:27 PM CDTSpecial Marine WarningTAE65 min
Aug 31, 2:37 PM CDTSpecial Weather StatementTAEJefferson53 min
Aug 31, 2:48 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon42 min
Aug 31, 3:16 PM CDTSpecial Weather StatementTAEJefferson, Leon44 min
Aug 31, 3:26 PM CDTSpecial Weather StatementTAEMadison49 min
Aug 31, 3:29 PM CDTSpecial Weather StatementTAEGadsden46 min
Aug 31, 3:58 PM CDTSpecial Weather StatementTAEJackson47 min
Aug 31, 5:49 PM CDTSpecial Marine WarningTAE116 min
Aug 31, 6:49 PM CDTSpecial Marine WarningTAE116 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.